Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Melbourne, FL

June 25, 2020Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 25, 2020, 2:34 PM EDT for Brevard County, Florida. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 2:34 PM EDT (18:34 UTC)
Expired
Jun 25, 2020, 3:18 PM EDT
In force
44 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 44 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:45 PM EDTTSTM WND GST 522 Nnw Port Saint John, FLTITUSVILLE SPACE COAST REGIONAL AIRPORT MEASURED A WIND GUST OF 52 MPH/45 KT FROM THE EAST.
Jun 25, 3:03 PM EDTTSTM WND GST 432 Nw Port Saint John, FLMESONET SITE NEAR PORT SAINT JOHN MEASURED A PEAK WIND GUST OF 43 MPH/37 KNOTS FROM THE ENE.
Jun 25, 3:10 PM EDTTSTM WND GST 542 Nnw Port Saint John, FLTITUSVILLE SPACE COAST REGIONAL AIRPORT MEASURED A WIND GUST OF 54 MPH/47 KT FROM THE ENE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS52 KMLB 251834
SVRMLB
FLC009-251930-
/O.NEW.KMLB.SV.W.0053.200625T1834Z-200625T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
234 PM EDT Thu Jun 25 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northern Brevard County in east central Florida...

* Until 330 PM EDT.

* At 234 PM EDT, a severe thunderstorm was located over Space Coast
  Airport, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Titusville, Cocoa, Port Saint John, Playalinda Beach and Sharpes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2843 8052 2837 8084 2862 8090 2867 8059
      2860 8054 2846 8049
TIME...MOT...LOC 1834Z 083DEG 2KT 2852 8077 

HAIL...1.00IN
WIND...60MPH
 
$$

Leahy
1 follow-up statement
515 
WWUS52 KMLB 251918
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
318 PM EDT Thu Jun 25 2020

FLC009-251927-
/O.CAN.KMLB.SV.W.0053.000000T0000Z-200625T1930Z/
Brevard FL-
318 PM EDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BREVARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 2843 8052 2837 8084 2862 8090 2867 8059
      2860 8054 2846 8049
TIME...MOT...LOC 1915Z 083DEG 2KT 2852 8080 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:25 AM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 25, 9:25 AM EDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
925 AM EDT Thu Jun 25 2020

.DISCUSSION...

...Hot and Humid Today with Heat Indices Between 103-108 Degrees...

...Isolated-Scattered Strong/Severe Late Afternoon and Evening
Storms...

Current-Tonight...The surface ridge axis is fixated across the south-
central peninsula today. Morning KXMR sounding came in with a PWAT
of 1.74 inches and a 500 mb temp of -7.4C. The DCape is again high
at 1189 J/KG. The 915 MHZ Cape wind profilers show a SWRLY flow off
the deck varying between 5-15 kts. The GFS shows forecast PWATs
early in the day averaging 1.50-1.75 inches across ECFL, but late in
the day our deep layer moisture surges to 1.80-2.00 inches across
the I-4 corridor, down to Lake Okeechobee, and inland from the
Treasure Coast. The Storms Prediction Center has just updated the
Day 1 Convective Outlook to show a Marginal Threat for severe storms
over much of the central and southwestern FL peninsula. While we
maintain 20-30pct PoPs over much of the area, parameters are there
that any of these late day/evening pulse storms could produce a risk
of locally severe wind/hail.

While an ISOLD storm threat will remain along the ECSB during the
afternoon, greatest chances for convection will remain very late
afternoon/evening with additional boundary collisions. While of a
westerly storm motion, it remains very light and can foresee some
erratic cell movement late today, especially where stronger boundary
interactions occur over the interior. Some storms could push back
toward the Volusia coast, but confidence not there with regards to
the Brevard coast at this time, but needs watching. Per recent days
storm reports, main storm impacts still include torrential downpours
leading to ponding of water on roadways with some nuisance minor
flooding possible, frequent cloud to ground lightning, downburst
winds of 45 to 55 mph locally, and at least small hail. An isolated
severe storm or two with winds to 60 mph and possible nickel to
quarter-size hail cannot be ruled out, again.

Light SW morning surface winds eventually becoming onshore near the
coast with sea breeze formation and slow penetration inland. Hot
temperatures forecast again today in the lower 90s near the coast
and climbing into the M-U90s inland. Heat indices, from combination
of heat and humidity, will approach 103 to 108F areawide. This
remains very close to Heat Advisory criteria.

Activity will diminish through this evening with warm and muggy
conditions as eventual low temps fall into the L-M70s, with a few
U70s sprinkled in near the Space/Treasure coasts. Cloud cover from
earlier storms thinning overnight.

&&

.AVIATION...VFR conditions will prevail outside of (ISOLD-SCT)
afternoon and evening convection. Light SW winds this morning will
gradually veer onshore along the coast with slow inland movement of
the ECSB. Convection will focus across the interior again late
today. We continue the trend of "Vicinity" wording in the TAFs for
later in the afternoon and will amend with tempo groups as necessary
for storms. MVFR/IFR in/around convection. Storm motion remains very
light WRLY, but expect some erratic cell motion late today/evening
with stronger boundary collisions. Strong wind gusts, frequent
lightning, and hail to nickel or quarter-size (isolated) will be the
main aviation threats.

&&

.MARINE...Today-Tonight...The Atlantic ridge axis is situated across
the south-central FL peninsula. Favorable small craft boating
conditions outside of late afternoon and evening showers/storms
along the Volusia coast (and perhaps Brevard). Seas around 2 ft near
shore and 3 ft well offshore (at times). Light offshore winds will
become onshore with afternoon sea breeze formation and slow inland
movement. ISOLD aftn storms forecast near the coast with sea breeze
formation.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to seek safe harbor
well before a storm approaches your area late today and evening.
Winds/seas locally higher invof storms.

&&

.Climate...Warm mins of 79 for MLB and VRB this morning would tie
the record for MLB and break for VRB with both records last set in
2013.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Leahy
Hazardous weather outlook, Jun 25, 9:54 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
954 AM EDT Thu Jun 25 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-260200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
954 AM EDT Thu Jun 25 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms, some strong to severe, are
forecast again today, mainly over the interior as well as Volusia
County, between 4 PM and 10 PM. Today's storms will move eastward at
around 5 mph, but occasionally showing erratic movement, due to late
day stronger boundary collisions, and will be capable of producing
wind gusts of 50 to 60 mph, hail to 1 inch in diameter, frequent
lightning, and torrential downpours of 1 to 3 inches in a 60 to 90
minute period. Move indoors to safety at the first sign of
threatening skies, or if you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
A few late afternoon and early evening storms will be capable of
producing wind gusts of 35 knots or higher over inland lakes, as
well as the Intracoastal and near shore Atlantic waters offshore
Volusia County. An isolated storm or two could produce wind gusts in
excess of 50 knots over inland lakes late today and this evening.

.EXCESSIVE HEAT IMPACT...
The combination of afternoon temperatures reaching as high as the
mid to upper 90s, with high relative humidity values will result
in peak heat index readings between 103 and 108 degrees across the
area. If you will be working or engaging in any outdoor activity
today, be sure to remain well-hydrated and take indoor rest
breaks, preferably in an air conditioned room.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today with the highest threat 3 and 9 PM due to tidal
effects. To reduce your chance of becoming caught in the seaward
pull of a rip current, swim only within sight of a lifeguard,
following social distancing guidelines.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Isolated to scattered lightning storms are expected each afternoon
and early evening through this weekend, with increasing coverage
of storms expected early next week. Frequent lightning strikes,
torrential downpours, small hail, and gusty winds are the main
threats with any stronger storms which will develop.

The combination of heat and humidity will produce heat index
readings between 102 to 107 degrees again on Friday afternoon.
A Moderate risk of life-threatening rip currents is expected this
weekend at the central Florida Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following all local, state, and CDC
guidelines.

Cristaldi/Sedlock

In the hours before

Special weather statement, Jun 25, 2:16 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Melbourne FL
216 PM EDT Thu Jun 25 2020

FLZ147-251900-
Northern Brevard County FL-
216 PM EDT Thu Jun 25 2020

...SPECIAL WEATHER STATEMENT...

At 214 PM EDT, Doppler radar was tracking strong thunderstorms near
Titusville. These storms were nearly stationary.

Pea size hail will be possible with these storms.

Locations impacted include...
Titusville, Sharpes, Port Saint John, Haulover Canal and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 2850 8051 2841 8080 2860 8090 2867 8089
      2878 8068
TIME...MOT...LOC 1814Z 083DEG 3KT 2857 8080

Leahy
Local storm report, Jun 25, 2:32 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
232 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
06/25/2020  M40 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 1007 MEASURED A WIND GUST OF 40 MPH/35 KT
            FROM THE NNE.

&&

DKW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:02 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia43 min
Jun 24, 8:15 PM EDTSpecial Marine WarningMLB90 min
Jun 24, 8:24 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole51 min
Jun 24, 8:44 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia61 min
Jun 24, 8:53 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia82 min
Jun 24, 9:15 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole30 min
Jun 24, 9:54 PM EDTSpecial Weather StatementMLBSeminole51 min
Jun 25, 2:16 PM EDTSpecial Weather StatementMLBBrevard44 min
Jun 25, 2:30 PM EDTSpecial Marine WarningMLB60 min
Jun 25, 3:09 PM EDTSpecial Weather StatementMLBBrevard51 min
Jun 25, 3:17 PM EDTSpecial Weather StatementMLBBrevard43 min
Jun 25, 3:23 PM EDTSpecial Marine WarningMLB67 min
Jun 25, 3:28 PM EDTSpecial Weather StatementMLBBrevard32 min
Jun 25, 3:55 PM EDTSpecial Weather StatementMLBBrevard50 min
Jun 25, 4:31 PM EDTSpecial Weather StatementMLBOsceola44 min
Jun 25, 4:38 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola33 min
Jun 25, 5:11 PM EDTSpecial Weather StatementMLBIndian River49 min
Jun 25, 5:55 PM EDTSpecial Weather StatementMLBVolusia50 min
Jun 25, 6:48 PM EDTSpecial Weather StatementMLBLake57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.